Naloxone trainings help college police prepare for opioid overdoses

sergeant. Corey Childers recalls when pocket nasal pumps—new devices to take on patrol—came to the University of Colorado Anschutz Police Department. It was late 2016, and the country was reeling from a brutal wave of overdoses amid the growing opioid epidemic.

“We were trained at that time when all the overdoses really started to take off,” Childers said. “It was a brand new program at the time.”

A few months later, he put the new equipment to work. In February 2017, Childers and police officer Jeffrey Langford responded to a call from a UCHealth University of Colorado hospital security guard. The officer reported a man in his 30s who appeared to have passed out in a vehicle outside the emergency department.

“He was breathing and had a pulse, but other than that he was totally unresponsive,” Childers said. Aluminum foil covered part of the dashboard, and a few needles were strewn across the top.

“Agent Langford pulled out his Narcan® (brand name for naloxone) and suggested we use it. I sprayed it in each of his nostrils, and within two or three minutes – about the time the paramedics arrived – he started to turn around and tried to talk to us. It didn’t really make sense. The Narcan® worked pretty quickly – as it’s supposed to.

Officers found a small amount of what appeared to be an illicit substance in the vehicle, Childers said, but a fentanyl test was not readily available at the time. “Everything we tested was negative,” he said, “…and based on the very small amount he had left and the circumstances, we did not charge him. He was transported to the emergency room for treatment.”

Nearly 400,000 Americans died from an opioid overdose from 1999 to 2017, according to the Centers for Disease Control and Prevention (CDC). Currently, more than 150 people die every day from overdoses related to synthetic opioids like fentanyl. In Colorado, of the nearly 1,700 drug overdose deaths last year, nearly 50% involved fentanyl, a 37% increase from the previous year.

According to the CDC, a recent study found that bystanders were present in more than one in three opioid overdoses, underscoring the importance of prefilled pumps such as naloxone sprays. Naloxone administration is not a substitute for immediate medical attention in the event of an opioid overdose, so it is imperative that 911 be called in an emergency as well.

As part of 2016 training, CU Anschutz officers learned that naloxone spray will not harm someone with a non-opioid overdose or other illness. “It doesn’t hurt to try even if you’re not sure of their condition,” Childers said.

Since this incident, CU Anschutz police have not responded to any other potential opioid overdoses. However, during first responder training sessions, Childers said, he hears about the prevalence of the problem statewide. “Everyone has stories of people overdosing and how bad it is in their jurisdiction,” he said. “It’s certainly still quite prevalent, unfortunately.”

Police at CU Anschutz train annually in the proper use of Narcan® and in recognizing symptoms of a drug overdose, Childers said. “We just received a new batch because the doses are expiring. Every officer has at least two doses on him at all times.

Comments are closed.